Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 132, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Nov 19, 2003, 11:43 AM EST for Columbus County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 11:43 AM EST (16:43 UTC)
- Expired
- Nov 19, 2003, 12:45 PM EST
- In force
- 62 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 42 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 19, 7:25 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 191643 SVRILM NCC047-191745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1142 AM EST WED NOV 19 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 1245 PM EST * AT 1136 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS OVER CHADBOURN...OR ABOUT 9 MILES NORTH OF TABOR CITY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRUNSWICK AROUND 1155 AM LAKE WACCAMAW AROUND 1220 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EST WEDNESDAY AFTERNOON FOR SOUTHEAST NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY AFTERNOON FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. LAT...LON 3436 7894 3416 7879 3423 7834 3437 7846 $$ TM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 19, 10:00 AM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Nov 19, 10:00 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1000 AM EST WED NOV 19 2003 .DISCUSSION... SQUALL LINE MOVING THROUGH WESTERN PORTIONS OF AREA AT THE MOMENT. MORNING RAOBS SHOWING 50KT WINDS AT AROUND 2000FT. VAD WINDS OFF KLTX 88D INDICATING 35 KT AT 1000FT INCREASING TO 50 KT AT 4000. AS LOW LEVEL WINDS REMAIN STRONG...THREAT OF WIND DAMAGE ACROSS REGION CONTINUES. TORNADO WATCH UP UNTIL 1 PM. SO...NOT PLANNING ANY CHANGES THIS UPDATE. GOOD SWATH OF RAIN TO MOVE THROUGH AREA. MAY SEE SOME BREAKS IN CLOUDS AFTER SQUALL LINE EXITS TO COAST SAY AFTER 2 PM...SO COULD SEE FURTHER DESTABILIZATION FOR MORE ACTIVITY LATER IN THE AFTN GIVEN ANY BREAKS IN CLOUDS. TEMPS IN THE BALLPARK SO NOT PLANNING ANY ADJUSTMENTS. && .MARINE... BUOYS THIS MORNING SUSTAINED AT 25+ KTS WITH GUSTS OVER 35KT AND SEAS APPROACHING 10 FT. BEACHES JUST NOW BEGINNING TO SEE HIGHER GUSTS. WITH APPROACH OF SQUALL LINE...CURRENT FCST LOOKS IN LINE. NOT PLANNING TO MAKE ANY BIG CHANGES...JUST CLEAN UP THE WORDING TO REPRESENT CURRENT CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... ILM 76 51 66 40 / 90 10 00 00 LBT 73 49 65 38 / 90 10 00 00 FLO 73 49 66 39 / 90 10 00 00 MYR 75 50 66 40 / 90 10 00 00 && .ILM WATCHES/WARNINGS/ADVISORIES... .NC...GALE WARNING SURF CITY TO LITTLE RIVER INLET. .SC...GALE WARNING SURF CITY TO LITTLE RIVER INLET. && PJN
Hazardous weather outlook, Nov 19, 9:33 AM EST, 2 hours 10 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-191630- HAZARDOUS WEATHER OUTLOOK...UPDATE FOR TORNADO WATCH NATIONAL WEATHER SERVICE WILMINGTON NC 933 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY ...A TORNADO WATCH IS IN EFFECT UNTIL 1 PM... THUNDERSTORMS ASSOCIATED WITH A STRONG COLD FRONT WILL MOVE INTO THE AREA FROM WEST THIS MORNING AND CROSS THE AREA BY LATE AFTERNOON. THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUIRED THROUGH THIS AFTERNOON. HAWKINS
In the hours before
Special weather statement, Nov 19, 9:43 AM EST, 2 hours before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-191800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 943 AM EST WED NOV 19 2003 ...TORNADO WATCH UNTIL 1 PM THIS AFTERNOON FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... STRONG THUNDERSTORMS WILL AFFECT THE AREA TODAY...AS A POWERFUL COLD FRONT CROSSES THE CAROLINAS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE...AND THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 1 PM THIS AFTERNOON AS A RESULT. THE GREATEST CHANCE FOR DANGEROUS THUNDERSTORMS WILL RANGE FROM THIS MORNING IN AREAS WELL INLAND SUCH AS FLORENCE AND LUMBERTON TO AROUND MIDDAY AT COASTAL LOCATIONS LIKE NORTH MYRTLE BEACH AND WILMINGTON. BE PREPARED TO SEEK SHELTER IN A STRONG BUILDING IF THREATENING WEATHER APPROACHES OR IF A WARNING IS ISSUED. IF ANY DAMAGE OCCURS AS A RESULT OF THE STORMS...PLEASE CONTACT THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH THIS AFTERNOON. TUNE TO NOAA WEATHER RADIO FOR THE LATEST STORM INFORMATION. ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM JAQ
Local storm report, Nov 19, 11:36 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
1136 AM EST WED NOV 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM AYNOR SC TSTM WND DMG
11/19/03 HORRY TREES DOWN
43The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 11:11 AM EST | Severe Thunderstorm Warning | ILM | Robeson | 49 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.